MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE
Model Number 48345B-01
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/18/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during of a da vinci-assisted pulmonary segmentectomy surgical procedure, the sureform stapler 45 instrument installed with a blue reload was observed to have errors during setup and a crack in the middle of the reload was identified.The procedure was continued using a backup with no reported injury.No fragment fell inside the patient.Isi followed up with the initial reporter and obtained the following additional information: there was no issue with the blue reload during inspection, before use.An error message ¿tissue too thick to continue¿ appeared during staple fire.The blade was exposed and stuck in the plastic part of the reload.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the blue reload involved with this complaint and completed the device evaluation.The reported event was confirmed through failure analysis investigation.Inspection found a damaged cartridge around the middle of the reload.The blade was found to be rotated 90 degrees inside of the knife track.The reload was further investigated by the failure analysis engineering (fae) team.System logs were reviewed and results show two successful firings using a blue reload; however, the second firing shows a sharp increase in firing force early on.Despite the sharp spike in firing force detected, the stapler completed firing after ~5 pauses for compression.The highest forces were detected between 30 to 40mm, which aligns with the most severe cartridge damage and cracking of the reload observed.Further inspection identified that the knife has rotated 180 degrees within the knife track of the reload.The blade cutting edge was facing away from the reload surface, and had stopped forward progress near the 55mm mark.The blade was not exposed, but buried in the middle of the reload body.The shuttle was observed at the distal end of the reload, and all pushers had been deployed.As the shuttle was able to travel the full cutting distance, the system did not flag the firing as a failure.Reload was disassembled to find cartridge t-slot where knife base rides along exhibiting severe damage starting at the proximal end and continuing up to where the damage breaches the reload surface.Skiving was observed along the proximal inner knife track, the reload detents were crushed, the cartridge walls had been breached, and reload surface material deformed.The blade was removed and found to have a fractured left leg.The back of the blade had a large indentation, and the side of the blade had a large gouge.The blade tip also exhibited signs of deformation, and the blade was significantly bent.Reload was dismantled as cartridge damage was too severe.Shuttle was found with a cracked and broken knife seat and bent ramps.The break in the knife seat allowed the knife to rotate, and the knife base and shuttle were dragged along the t-slot material, causing severe damage and the break of the knife leg.The knife leg became lodged into the cartridge material and was removed during inspection.The broken knife leg, shuttle fragments, and cartridge material was retained by the reload and reload cover.The bend in the knife was likely due to high torque applied to the knife after it dug into the side wall.These observations are related to the customer reported event.Additionally, one pusher had been cleaved by the blade during the firing, resulting in a pusher fragment that was retained.Deformation to the pushers near the cleaved pusher was also observed.This pusher compromise is unrelated.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18991748
Report Number2955842-2024-12497
Device Sequence Number19605315
Product Code NAY
UDI-Device Identifier10886874117085
UDI-Public(01)10886874117085(10)T10221024
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345B-01
Device Catalogue Number48345B
Device Lot NumberT10221024
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2024
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/13/2024
Initial Report FDA Received Date03/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown